What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 10:59 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 31, 10:59 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
1059 PM MDT Wed Aug 31 2022
.SHORT TERM...(This evening through Saturday)
Issued at 230 PM MDT Wed Aug 31 2022
Convection has initiated this afternoon in northeast Colorado
along outflow from storms earlier in the day. This activity is
expected to continue to move southeast and increase in coverage.
Additional activity will develop across southwest Nebraska by
early this evening, potentially merging with the earlier storms
into a cluster that will move across northwest Kansas tonight.
Latest HRRR seems to have captured the earlier development best,
while the NAMnest continues to suggest more robust development
associated with the main upper shortwave this evening. Either way,
damaging wind gusts will be the primary hazard with high based
storms and DCAPE values around 1500 j/kg persisting well into the
evening. May also see some blowing dust with the background
drought conditions. Deep layer shear of 30-35 kts will also aid in
storm organization and would not totally rule out some isolated
hail up to quarter size. The cluster of storms may persist into
the overnight hours as it slowly moves southeast, though intensity
will diminish by then with loss of surface heating. Low
temperatures will be in the 50s and 60s.
Northwest flow aloft continues on Thursday on the eastern side of
the large ridge centered over the western CONUS. Some concern that
a surface boundary may be lingering over southeast portion of the
forecast area Thursday afternoon and act as a focus for at least
isolated thunderstorm development. Presently, only the 18z NAMnest
is showing initiation in that area, so confidence is low, but
given MLCAPE around 1200 j/kg, DCAPE around 1500 j/kg and deep
layer shear around 25 kts, if storms do manage to develop would
again expect at least some risk for strong wind gusts. Further
west in northeast Colorado during the afternoon, relative humidity
will drop to near 15%, but wind speeds will be light. So,
elevated fire weather conditions can be expected basically west of
Highway 27 for a few hours Thursday afternoon. High temperatures
will be in the mid 90s with low temperatures in the 50s and 60s.
On Friday, a cold front associated with a disturbance moving
across the northern plains will move through the forecast area.
Despite the lack of support aloft, the western ridge is actually
building over the area, the front should be enough for widely
scattered afternoon showers and thunderstorms. Confidence remains
rather low in convective development, but once again wind would be
the main hazard with a deeply mixed boundary layer should any
storms develop. The front continues south Friday evening, which
should end the chance for precipitation. Elevate fire weather
conditions will develop once again west of Highway 25 as relative
humidity drops into the teens, but with light winds not expecting
critical conditions. Highs will be in the upper 90s and lows will
be in the upper 50s.
On Saturday, upper ridge begins to build across the Rockies. At
the surface, will see post frontal east to southeast winds. The
low level upslope will dampen the potential for warmer
temperatures under the ridge, with highs expected around 90. Do
not see any thunderstorm chances under the strengthening ridge.
Lows Saturday night will be in the upper 50s.
.LONG TERM...(Sunday through Wednesday)
Issued at 1243 PM MDT Wed Aug 31 2022
For the long term period, forecast currently calls for dry
conditions with near seasonable temperatures. May have a chance for
a few storms around the beginning of the week.
Throughout the long term period, the 500mb pattern remains roughly
the same with a ridge across the Western CONUS with it amplifying
out into the North-Central Plains. Meanwhile, a cut off low is
forecasted to get stranded in the Southern CONUS around Texas before
moving slowly off to the northeast around the mid part of the week.
Ensembles show this general pattern with some variance in how much
either feature amplifies and how they interact with each other later
in the period. For the Tri-state area, this will leave us in a weak
north-northwest flow pattern aloft which could allow for a few
disturbances to move through the area. Near the surface, high
pressure from a system earlier in the weekend is forecasted to push
off to the east with a broad area of lower pressure setting up
during the week. Moisture is forecasted to be lacking for most of
the area, though there could be a surge of moisture from the south
to begin the week.
For Sunday, ensemble 850mb temps made me question whether
temperatures could climb into the 90's. But with the surface high
nearby, elected to keep temperatures near 90 which lines up with
850mb temps in the mid to upper 20's.
Next week has more uncertainty with the potential paths of the
features at 500mb and with a potential surge of moisture from the
south. Around Monday or Tuesday, guidance suggests that moisture may
advect in from the south across eastern portions of the area. This
could keep temperatures cooler if cloud cover develops with
temperatures remaining near 90. Otherwise, mid to upper 90's become
more likely. The surge of moisture could also allow for storm
development if a disturbance moves through the area. Currently do
not have any forecasted due to current guidance showing more
northerly flow aloft and the ridge axis extending to the western
portion of the area. However, any flattening or shift west with the
ridge could allow a disturbance through the area and trigger storms
if the moisture advects into the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1047 PM MDT Wed Aug 31 2022
The evening showers and thunderstorms will continue to move away
from the MCK and GLD TAF sites through the early portion of the
06Z TAF period. High clouds will become scattered between 07-09Z
with light south southwest winds turning more southerly after 16Z
with clear to mostly clear skies through the remainder of the
period at both locations.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...KAK
AVIATION...LOCKHART
Hazardous weather outlook, Aug 31, 2:46 PM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
246 PM MDT Wed Aug 31 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
246 PM MDT Wed Aug 31 2022 /346 PM CDT Wed Aug 31 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY...
Scattered thunderstorms will move across the area this afternoon and
evening. The main hazards will damaging wind gusts to 70 mph along
with blowing dust, though a few storms may produce hail up to quarter
size as well. Storms will diminish later this evening, with no severe
storms expected after midnight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Isolated thunderstorms are possible both Thursday and Friday in the
afternoon and evening hours. At this time, severe storms are not
expected, though brief gusty winds will be possible near any
thunderstorm that develops.
Elevated to near critical fire weather conditions are possible
Thursday and Friday afternoons, mainly along and west of the
Colorado border, due to relative humidity as low as 15 percent.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Aug 31, 8:02 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
802 PM MDT WED AUG 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST 1 W KIT CARSON 38.76N 102.81W
08/31/2022 M53 MPH CHEYENNE CO MESONET
MESONET STATION UP729 0.5 W KIT CARSON
(UPR).
&&Special weather statement, Aug 31, 8:16 PM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
816 PM MDT Wed Aug 31 2022
COZ090-091-KSZ001-013-010300-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
816 PM MDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, southwestern Cheyenne and northwestern Sherman
Counties in northwestern Kansas through 900 PM MDT/1000 PM CDT/...
At 815 PM MDT/915 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles east of Bonny Reservoir, moving east at 10 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, southwestern Cheyenne and northwestern Sherman
Counties in northwestern Kansas, including the following locations...
Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3953 10225 3976 10213 3972 10188 3969 10176
3943 10193 3942 10205
TIME...MOT...LOC 0215Z 284DEG 9KT 3963 10205
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentLocal storm report, Aug 31, 9:07 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT WED AUG 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
08/31/2022 M49 MPH SHERMAN KS ASOS
THE ASOS IN GOODLAND (KGLD) MEASURED A 43
KNOT (49 MPH) WIND GUST AT 0302 UTC.
&&
VINCENTSpecial weather statement, Aug 31, 9:11 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
911 PM MDT Wed Aug 31 2022
KSZ013-014-010400-
Thomas KS-Sherman KS-
911 PM MDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of northwestern Thomas
and northeastern Sherman Counties through 1000 PM MDT/1100 PM CDT/...
At 910 PM MDT/1010 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northwest of Brewster, moving southeast at 10
mph.
HAZARD...Wind gusts up to 50 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brewster.
This includes Interstate 70 in Kansas between mile markers 29 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3946 10164 3957 10146 3957 10130 3947 10122
3936 10120 3927 10145
TIME...MOT...LOC 0310Z 314DEG 7KT 3948 10150
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
VincentSpecial weather statement, Aug 31, 9:41 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
1041 PM CDT Wed Aug 31 2022
KSZ014-010430-
Thomas KS-
1041 PM CDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of northwestern Thomas
County through 1130 PM CDT...
At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Levant, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Levant and Colby.
This includes Interstate 70 in Kansas between mile markers 36 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3932 10139 3953 10139 3953 10101 3927 10103
TIME...MOT...LOC 0341Z 274DEG 11KT 3944 10129
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
VincentSpecial weather statement, Aug 31, 10:14 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
1114 PM CDT Wed Aug 31 2022
KSZ014-028-029-010500-
Gove KS-Thomas KS-Logan KS-
1114 PM CDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of southeastern Thomas,
northeastern Logan and northwestern Gove Counties through MIDNIGHT
CDT...
At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Oakley, moving south at 5 mph.
HAZARD...Wind gusts up to 55 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oakley and Monument.
This includes Interstate 70 in Kansas between mile markers 66 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3905 10113 3926 10098 3921 10072 3898 10073
TIME...MOT...LOC 0413Z 013DEG 5KT 3917 10089
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Vincent